Florida, 2009

Hail and Damaging Winds in Florida, June 16, 2009

June 16, 2009 · NWS JAX · 7 events in 5 counties and zones

An MCS moved south along the Georgia coast during the late afternoon and evening over an unstable airmass. Destabilization was enhanced by a passing upper level short wave trough and additional low level lift supported occurred due to the Atlantic sea breeze front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An MCS moved south along the Georgia coast during the late afternoon and evening over an unstable airmass. Destabilization was enhanced by a passing upper level short wave trough and additional low level lift supported occurred due to the Atlantic sea breeze front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 16, 12:55 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 16, 12:55 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
155 PM EDT TUE JUN 16 2009

...HOT CONDITIONS WITH HIGH HEAT INDEX VALUES TO CONTINUE INTO THE
WEEKEND...

.SHORT TERM...
HIGH PRESSURE AT BOTH THE SURFACE AND ALOFT WHICH IS CENTERED OVER
THE GULF OF MEXICO AND WILL BE THE DOMINANT LOCAL PLAYER THROUGH
LATE WEEK. THE SYNOPTIC NORTHERLY FLOW AROUND THE RIDGE IS GOING TO
HELP TO SQUASH BOTH THE ATLANTIC AND GULF SEA BREEZE FRONTS AND
THE DRY FLOW FROM OFF THE CONTINENTAL U.S. WILL ALSO SERVE TO REDUCE
CLOUD COVER AND INCREASE DIURNAL HEATING. IN ADDITION TO THAT
UPPER LEVEL SUBSIDENCE SHOULD ALSO HELP TO CAP AFTERNOON
CONVECTION. THE ONLY REAL SHOT OF SIGNIFICANT CONVECTION WOULD BE
FROM OUTFLOW BOUNDARIES OR REMAINS FROM MESOSCALE CONVECTIVE
SYSTEMS (MCS) OVER THE TENNESSEE RIVER VALLEY DROPPING SOUTHEAST INTO
THE AREA. GFS HINTS AT THIS FOR THURSDAY BUT BRINGS THE MCS OVER
THE ATLANTIC JUST NORTH OF THE AREA. SO OVERALL LOOK FOR HOT TEMPS
WITH INTERIOR HEAT INDEX VALUES RUNNING IN THE 102 TO 107 RANGE BY
THURSDAY AND WIDELY SCATTERED CONVECTION.

.LONG TERM...
AN UPPER LEVEL TROUGH AND COLD FRONTAL SYSTEM WILL DROP SOUTH
INTO THE AREA OVER THE WEEKEND WITH A BIT OF COOLING EARLY NEXT
WEEK.

&&

.AVIATION...
LOOKING FOR SOME LIGHT FOG TOMORROW AM OTHERWISE WIDELY SCATTERED
CONVECTION IN THE INTERIOR AREAS AND ALONG THE ATLANTIC SEA
BREEZE FRONT THIS AFTERNOON.

&&

.MARINE...
NO FLAGS WITH LIGHT WINDS AND SEAS EXPECTED THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  96  72  99 /  10  30  30  10
SSI  77  92  77  94 /  10  20  40  20
JAX  73  95  73  96 /  10  20  30  20
SGJ  74  91  74  92 /  10  20  20  20
GNV  72  96  73  95 /  10  30  20  10
OCF  72  96  72  93 /  10  30  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SANDRIK/ZIBURA/KERNS
Hazardous weather outlook, Jun 16, 2:15 AM EST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
315 AM EDT TUE JUN 16 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-171000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
315 AM EDT TUE JUN 16 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH
THE GREATEST COVERAGE AND STRONGEST THUNDERSTORMS EXPECTED BETWEEN
INTERSTATE 75 AND U.S. HIGHWAY 301. LOCALLY HEAVY DOWNPOURS...GUSTY
WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN THE
STRONGER STORMS. INDIVIDUAL STORMS WILL ADVANCE TOWARDS THE SOUTH
AROUND 10 MPH.

DUE TO THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY...
AFTERNOON HEAT INDEX READINGS OF 100 TO 105 WILL PRECEDE THE ARRIVAL
OF THE SEA BREEZE FRONT. EFFECTS OF THE HEAT CAN BE MINIMIZED BY
REDUCING OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR FLUID
REPLENISHING BEVERAGES...AND WEARING LIGHTWEIGHT LIGHT-COLORED
CLOTHING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST EACH DAY...MAINLY
IN THE AFTERNOON AND EVENING.

HOT TEMPERATURES AND HIGH HUMIDITY WILL LIKELY PRODUCE AFTERNOON
HEAT INDICES OF 100 TO 105 THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ

In the hours before

Special weather statement, Jun 16, 3:30 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 PM EDT TUE JUN 16 2009

FLZ025-162115-
DUVAL-
430 PM EDT TUE JUN 16 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN DUVAL
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM
EDT...

AT 431 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF TALBOT ISLAND...MOVING
SOUTH AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND TALBOT ISLAND...MAYPORT...FORT CAROLINE...UNF AND SAN PABLO
THROUGH 515 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3026 8139 3026 8156 3047 8157 3048 8142
      3039 8141 3039 8140
TIME...MOT...LOC 2031Z 009DEG 11KT 3046 8150

ZIBURA
Special weather statement, Jun 16, 3:32 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 PM EDT TUE JUN 16 2009

FLZ033-038-162100-
FLAGLER-ST. JOHNS-
432 PM EDT TUE JUN 16 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
FLAGLER AND SOUTHEASTERN ST. JOHNS COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...

AT 432 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF PALM COAST...OR 3
MILES WEST OF MARINELAND...MOVING SOUTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DUPONT CENTER...PALM
COAST...FLAGLER BEACH AND BUNNELL THROUGH 500 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2939 8124 2973 8141 2978 8126 2966 8121
      2965 8122 2966 8121 2945 8112
TIME...MOT...LOC 2032Z 354DEG 7KT 2966 8126

ZIBURA
Special weather statement, Jun 16, 3:44 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 PM EDT TUE JUN 16 2009

FLZ036-162115-
ALACHUA-
444 PM EDT TUE JUN 16 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ALACHUA
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM
EDT...

AT 444 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF LA CROSSE...OR 4 MILES
SOUTHEAST OF WORTHINGTON SPRINGS...MOVING SOUTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LA CROSSE THROUGH 515 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2993 8243 2993 8241 2992 8240 2990 8240
      2988 8238 2988 8233 2987 8232 2976 8230
      2975 8243
TIME...MOT...LOC 2044Z 344DEG 6KT 2988 8239

ZIBURA
Special weather statement, Jun 16, 3:56 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
456 PM EDT TUE JUN 16 2009

FLZ033-162130-
ST. JOHNS-
456 PM EDT TUE JUN 16 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL ST. JOHNS
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM
EDT...

AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF SAINT AUGUSTINE...MOVING
SOUTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SAINT AUGUSTINE...SAINT AUGUSTINE SOUTH...SAINT AUGUSTINE
SHORES...ELKTON AND DUPONT CENTER THROUGH 530 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2970 8145 2996 8147 2998 8133 2997 8133
      2975 8126
TIME...MOT...LOC 2056Z 358DEG 15KT 2987 8140

ZIBURA
Special weather statement, Jun 16, 4:05 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
505 PM EDT TUE JUN 16 2009

FLZ033-162145-
ST. JOHNS-
505 PM EDT TUE JUN 16 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL ST. JOHNS
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM
EDT...

AT 506 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DURBIN...OR 8 MILES EAST OF FRUIT
COVE...MOVING SOUTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND DURBIN...SAINT AUGUSTINE SOUTH...SAINT AUGUSTINE
AND BAKERSVILLE THROUGH 545 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2981 8147 3012 8157 3012 8153 3011 8151
      3010 8143 3013 8143 3014 8139 3005 8136
      3003 8136 3002 8135 2982 8129
TIME...MOT...LOC 2106Z 341DEG 8KT 3010 8148

ZIBURA
Local storm report, Jun 16, 4:18 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
518 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     5 E ARLINGTON           30.33N 81.52W
06/16/2009  M51 MPH          DUVAL              FL   ASOS

            THE ASOS AT CRAIG FIELD MEASURED A WIND GUST 0F 51 MPH.

&&

PP

The radar

The Jacksonville radar (KJAX), 83 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, St. Johns

When
June 16, 4:18 PM EST
Where
St. Johns County, Elkton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.780, -81.430

Quarter size hail was reported in Elkton near State Road 207.

Thunderstorm Wind, Putnam

When
June 16, 5:15 PM EST
Where
Putnam County, 0.6 mi E of Fruitland
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.420, -81.640

Trees were blown down onto power lines. The time of the event was based on radar.

Hail, Marion

When
June 16, 5:18 PM EST
Where
Marion County, Orange Spgs
Measured
1 in hail
Reported by
Public
Coordinates
29.500, -81.950

Quarter size hail was reported at a store. The time of the event was based on radar.

Thunderstorm Wind, Nassau

When
June 16, 9:55 PM EST
Where
Nassau County, 0.69 mi S of Chester
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.670, -81.530

Trees and power lines were down in the Pirates Way area.

Thunderstorm Wind, Duval

When
June 16, 10:20 PM EST
Where
Duval County, 0.6 mi E of (Nrb)nas Mayport
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
30.380, -81.410

Thunderstorm Wind, Duval

When
June 16, 10:47 PM EST
Where
Duval County, 1.38 mi S of Jacksonville Beach
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
30.260, -81.380

A spotter measured sustained winds of over 50 mph with a gust to 74 mph using a hand held anemometer. Trees were damaged in the area.

Thunderstorm Wind, St. Johns

When
June 16, 11:30 PM EST
Where
St. Johns County, 0.91 mi SW of Tocoi Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.860, -81.380

Trees were blown down across central St. Johns county, including one at County Road 214 near Interstate 95.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171662, 171669, 171664, 171666, 171676, 171673, 171667.